Alert archive / Montana / High Wind Watches in 2016

High Wind Watch 5, NWS Great Falls, MT

October 12, 2016

NWS Great Falls, MT issued this high wind watch at Oct 12, 2016, 2:59 PM MDT. It took effect at Oct 14, 2016, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 12, 2016, 2:59 PM MDT (20:59 UTC)
In effect from
Oct 14, 2016, 6:00 AM MDT
Expired
Oct 14, 2016, 4:01 AM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

351 
WWUS75 KTFX 122059
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT WED OCT 12 2016

MTZ009-010-044>046-048-049-130900-
/O.NEW.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU...
FAIRFIELD
259 PM MDT WED OCT 12 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 75 MPH.

* TIMING...STRONG GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE LATE
  THURSDAY NIGHT, POSSIBLY REACHING 55 TO 75 MPH ALONG AND
  ADJACENT TO THE ROCKY MOUNTAIN FRONT BY FRIDAY MORNING. THE
  STRONGEST WINDS ARE EXPECTED TO PEAK FRIDAY EVENING...BUT COULD
  CONTINUE FRIDAY NIGHT INTO SATURDAY MORNING.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT
  TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS WITH STRONG
  CROSS WINDS ON NORTH-SOUTH ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR UPDATES.

&&

$$
4 follow-up statements
487 
WWUS75 KTFX 130359
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
959 PM MDT WED OCT 12 2016

MTZ009-010-044>046-048-049-131200-
/O.CON.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU...
FAIRFIELD
959 PM MDT WED OCT 12 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 75 MPH.

* TIMING...STRONG GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE 
  LATE THURSDAY NIGHT... POSSIBLY REACHING 55 TO 75 MPH ALONG 
  AND ADJACENT TO THE ROCKY MOUNTAIN FRONT BY FRIDAY MORNING. 
  THE STRONGEST WINDS ARE EXPECTED TO PEAK FRIDAY EVENING...BUT 
  COULD CONTINUE FRIDAY NIGHT INTO SATURDAY MORNING.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT 
  TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS WITH 
  STRONG CROSS WINDS ON NORTH-SOUTH ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR UPDATES.

&&

$$
602 
WWUS75 KTFX 130956
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 AM MDT THU OCT 13 2016

MTZ009-010-044>046-048-049-132200-
/O.CON.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU...
FAIRFIELD
356 AM MDT THU OCT 13 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM
FRIDAY MORNING THROUGH SATURDAY MORNING...

* WINDS...SUSTAINED SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS
  60 TO 75 MPH.

* TIMING...STRONG GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE LATE
  TONIGHT...AND THEN REMAIN STRONG THROUGH FRIDAY NIGHT. WIND
  GUSTS OF 60 TO 70 MPH WILL BE POSSIBLE...WITH ISOLATED GUSTS
  AROUND 75 MPH NEAR THE ROCKY MOUNTAIN FRONT.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT
  TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR UPDATES.

&&

$$
941 
WWUS75 KTFX 132037
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT THU OCT 13 2016

MTZ009-010-044>046-048-049-141000-
/O.CON.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU...
FAIRFIELD
237 PM MDT THU OCT 13 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 70 MPH.

* TIMING...STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE
  LATE TONIGHT...AND THEN REMAIN STRONG THROUGH FRIDAY NIGHT.
  OCCASIONAL WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE OVER THE
  PLAINS...WITH ISOLATED GUSTS UP TO 70 MPH NEAR THE ROCKY
  MOUNTAIN FRONT.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT 
  TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR UPDATES.

&&

$$
720 
WWUS75 KTFX 141001
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MDT FRI OCT 14 2016

MTZ046-049-141115-
/O.CAN.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/
EASTERN PONDERA-EASTERN TETON-
401 AM MDT FRI OCT 14 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WATCH FOR EASTERN PORTIONS OF PONDERA AND TETON COUNTY.

WIND GUSTS UP TO 40 MPH WILL BE LIKELY THIS AFTERNOON AND THIS
EVENING...BUT DAMAGING WINDS ARE NO LONGER EXPECTED.

$$

MTZ009-010-044-045-048-150015-
/O.UPG.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/
/O.NEW.KTFX.HW.W.0007.161014T1200Z-161015T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...SHELBY...CHESTER...CHOTEAU
401 AM MDT FRI OCT 14 2016

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MDT SATURDAY. THIS
WARNING REPLACES THE HIGH WIND WATCH.

* WINDS...SOUTHWEST 30 TO 40 MPH. GUSTS MOSTLY UP TO 60 MPH OVER
  THE PLAINS. GUSTS OF 70 TO 75 MPH ARE POSSIBLE CLOSER TO THE
  ROCKY MOUNTAIN FRONT.

* TIMING...STRONG AND GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED
  MAINLY LATER THIS MORNING THROUGH TONIGHT. WINDS ARE EXPECTED TO
  DECREASE SATURDAY MORNING.

* IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHT WEIGHT
  TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS ENDANGER TRANSPORTATION AND COULD
CAUSE PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Oct 12, 2:55 PM MDT, 4 minutes earlier.

Area forecast discussion, Oct 12, 2:55 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
255 PM MDT Wed Oct 12 2016

.DISCUSSION...

Tonight through Friday...Clear skies prevail across the state this
afternoon with a dry northwest flow aloft. A strengthening
pressure gradient associated with a lee surface trough is
producing strong wind gusts along the Rocky Mountain Front. Breezy
southwest winds have also mixed out the cold boundary layer air
for much of the forecast area. An exception is noted along the
Hi-Line from Cut Bank to Chinook where temperatures over snowpack
remain in the 20s and lower 30s with light winds. Forecast minimum
temperatures in this area have been lowered below guidance back
into the teens. Attention turns to potential for high winds on
Friday. Forecast models bring areas of 45 to 60 kt sustained winds
down to 700 mb or lower on the Rocky Mountain Front...spreading
onto the plains Friday afternoon amid strong post frontal
subsidence. Confidence is high that we will see near high-wind
criteria at several locations in this area. However, model
guidance does present a range of solutions that include high winds
over and adjacent to the Rocky Mountain Front. A High Wind Watch
is now in effect from Friday morning through Noon Saturday to
cover this potential hazard. Although high-wind warning criteria
require gusts to 75 mph along the northern and southern Rocky
Mountain Front, the potential for gusts over 58mph at adjacent
zone would warrant a contiguous watch area. Will continue to
monitor the situation and refine timing over the next day or so.
Along with the winds, the wet westerly flow will push widespread
heavy precipitation up to the Continental Divide by mid-day
Friday. This will present cloudy, turbulent skies while scattered
mainly mountain showers spread into the southwest. Snow levels will
generally rise to above 7500 feet by Friday, so impacts on
highways look low/none at this time from any snowfall. PN

Friday Night through Wednesday...Little change in latest medium-
range model solutions from yesterday's runs, so confidence
increasing that we'll see steady progression of shortwave trofs move
through PacNW and Northern Rockies during this period, each bringing
scattered areas of valley rain/mtn snow.  Period begins with mostly
dry conditions on Sat as we'll be between one shortwave exiting
eastward late Fri and another arriving Sun. The Sunday system is
pretty impressive as it hits the Pacific coast Sat night with
extensive moisture/very high precip totals from Seattle to Northern
California. However as this trof continues toward MT, models
indicate quite a bit of moisture will be wrung out over WA/OR/ID,
leaving much lighter amounts (0.1 to 0.3 inch) for our region
through Sun aftn.  Precip dissipates Sun night but returns Mon
aftn/eve as next shortwave arrives. Precip amounts are equally light
with this system, too, and generally concentrated over central and
southwest counties, leaving the Hiline mostly dry.  Weak high
pressure ridging on Tues will limit the rain/snow mainly to the
Rocky Mtn Front, before a third trof moves into the state on Wed,
with another round of precip for the Rocky Mtn Front and southwest
counties. None of these shortwaves are expected to tap into any
colder Canadian airmasses as they sweep eastward, so daily high
temps will remain in the 50s to low 60s through the period.
Waranauskas

&&

.AVIATION...
Updated 1740Z.

Weak upper level shortwave ridge will continue to build over Montana
this afternoon and evening. Generally dry westerly flow aloft
prevails through 06Z Thursday for clear skies and widespread VFR
conditions. Flow aloft backs to the southwest and becomes
increasingly moist after 06Z for increasing mid and high level
clouds but VFR conditions still expected to prevail through the end
of the forecast period. Patchy fog remains possible from the Rocky
Mountain Front eastward along the Hi-Line for local IFR/MVFR
conditions from 09Z to 15Z. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  58  47  59 /   0  10  10  10
CTB  20  49  40  53 /   0  10  20  10
HLN  31  61  45  57 /   0   0  30  40
BZN  30  62  46  60 /   0  10  30  50
WEY  25  53  35  48 /   0  10  30  70
DLN  30  59  45  56 /   0  10  40  60
HVR  17  49  38  58 /   0   0  10  10
LWT  29  55  43  60 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday morning through Saturday morning
Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

&&

weather.gov/greatfalls

Nearby

High Wind Watches in Montana, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.